How to Avoid Local Side Effects Associated with Inhaled Steroids
“I’m afraid of the long-term side effects of using Symbicort. I speak for a living as a professor and notice my voice getting hoarser over time, even though I carefully rinse after each use…”
That statement was a recent posting by a HealthCentral community member in the Asthma Q/A section.
Inhaled steroids have become the cornerstone to treating persistent asthma in the U.S. and around the world. Numerous publications highlight their advantages in maintaining good lung function and minimizing symptoms over time. Combinations of inhaled steroid and long-acting bronchodilators (Advair, Symbicort and Dulera to name a few) are widely used for more severe asthma, and may allow reduced exposure to additional steroids, when they work.
Inhaled steroids, alone or in combination with other medications, are often well tolerated with respect to long-term use. They don’t accumulate in the body and rarely interact with other medications. That said, some people have local adverse effects, a topic not well covered in research articles. These include dysphonia (hoarseness) and oral thrush (yeast infection on the inside of the mouth).
Dysphonia (hoarse voice) is not rare in the setting of inhaled steroid use. Current reviews report an incidence of dysphonia of between one and 60 percent. There’s a little higher incidence in women versus men, and older (more than 60 years of age) versus younger people.
What causes dysphonia?
The cause of dysphonia is not entirely clear but is thought to be related to the local impact of the drug on muscles in and around the larynx (the voice box). This side effect is troublesome for people who use their voice a lot to make a living (teachers, lecturers, singers, salespersons etc.).
Is there a treatment for dysphonia?
Currently, there is no medication that directly eliminates or reduces this undesirable adverse effect, but the good news is that it’s most often not permanent. See below
How common is oral thrush and how do I know if I have it?
As in the case of dysphonia, data on the incidence of thrush in people on inhaled steroids is not very satisfying. Oral candidiasis is often referred to as oral thrush or oral yeast infection. It’s suspected when a white or yellow coating develops on the tongue, throat or palate (roof of the mouth). It can sometimes appear like flecks of mucus, or be represented by reddening of the inner surface of the mouth and throat, associated with irritation and rarely, cough.
The diagnosis can be confirmed by swabbing the tongue or throat and analyzing the sample under a microscope after prepping with a special solution. The swab may be sent to the lab for fungal culture. But many physicians diagnose and treat solely on the basis of the history and physical exam.
Oral thrush is more common in
- the elderly
- people taking high dose inhaled steroids
- people on strong antibiotics (antibiotics that kill several types of bacteria)
- people taking multiple steroid containing medications (nasal sprays, inhalants, oral steroids and steroid creams or ointments)
What can be done to prevent dysphonia and oral thrush?
1) Inform your health care provider about hoarseness or any persistent change in the tone of your voice. The physical exam should include taking a look in your mouth and throat.
2) If you are taking an inhaled steroid rinse your mouth out with water, then spit afterwards.
3) Ask your doctor about a spacer in order to reduce deposition of the steroid spray on the tongue and throat.
4) Follow up with your doctor to address adjustment of the dose of your inhalers, especially if high dose steroidal forms. Asthma guidelines recommend stepping down on the dose of inhaled steroids when control is achieved for three or more months. Have the nurse assess your inhaler technique. Poor technique may reduce effectiveness of the inhalant and allow for increased deposition of the inhalant on the tongue and throat.
5) Avoid taking strong antibiotics unless recommended by your doctor.
Sometimes dysphonia and oral candidiasis are unavoidable. Some people are more susceptible to these local side effects for unexplained reasons. Although annoying, neither are life threatening in most circumstances.
Have you ever experienced these side effects? What did you do?
UptoDate : Basics on medicinal steroids for patients